Bone Fractures Occur at an Earlier Age Among Men with HIV

Rates of osteopenia (low bone mineral density – BMD) and osteoporosis are higher in people living with HIV (PLWH) than in the general population. It’s possible that HIV itself or the body’s response to HIV may contribute to bone problems. In addition, many people living with HIV smoke, drink, don’t get enough exercise or have […]

New version of Tenofovir

Tenofovir disoproxil fumarate (TDF) is one of the most widely used antiretroviral drugs. It is highly effective in treating HIV,and for most people, generally safe and well-tolerated. However, in a small minority of cases it can cause kidney problems. And TDF has an impact on bones…for most people, this is small and not noticeable, but […]

New form of tenofovir has good results for people aged 50+

One of the most widely used anti-HIV drugs is tenofovir disoproxil fumarate (TDF) – it is included in the tablets Viread, Truvada, Atripla, Eviplera and Stribild. TDF is highly effective and generally safe and well-tolerated, but can cause kidney and bone problems for some people. Tenofovir alafenamide (TAF) is a new form of the drug that is delivered more efficiently to […]

Bone Problems

As the population of people living with HIV gets older, bone problems are becoming an increasing concern. Low bone mineral density and fragility fractures occur more frequently in people living with HIV than in other people of a similar age. Bone mineral density (BMD) usually declines by 2-6% in the first two years after starting […]

HIV, Hepatitis C and Bone Problems

We already know that – compared to the general population –osteoporosis (problems due to weak bones) is more common both among people living with HIV and among people living with hepatitis C (HCV). There is a link between the viruses and bone loss, possibly caused by the immune system’s ongoing inflammation and activation, as it attempts to […]

HIV and Bone Problems

Thinning of the bones (osteopenia and osteoporosis) is a recognised complication of HIV. The causes appear to include traditional risk factors such as diet and smoking, but also the damage caused by HIV and the side-effects of some anti-HIV drugs, especially tenofovir (Viread, also in the combination pills Truvada, Atripla and Eviplera). However, it has not always been clear […]

High Prevalence of Osteoporosis and Osteopenia in Young Men with HIV

Low bone mineral density, potentially leading to osteoporosis and increased risk of bone fracture, is a recognised complication of HIV infection. Causes are thought to include traditional risk factors such as smoking and drug use, the inflammatory effects of HIV itself, and the side-effects of some antiretroviral drugs. A new study has compared bone mineral density between […]

HIV and Bone Loss

A new study suggests that a low CD4 cell count before starting HIV treatment is associated with an increased risk of bone loss during the early years of antiretroviral therapy. Infection with HIV is associated with low bone mineral density (BMD) and there is some evidence of an increased risk of fragility fractures. BMD continues to fall […]

HIV/hepatitis co-infection and bone mineral density

Previous research has shown that problems with bone health are more common in people with HIV. Infection with HIV can reduce bone density, as can HIV treatment. The problem has been especially associated with protease inhibitors (PIs) and also with tenofovir, used in the combination pills Truvada, Atripla and Eviplera. Bone loss is also more common in women who have been through the menopause, because […]

Low bone density present in young men taking HIV therapy

Low bone mineral density (BMD) is a well-recognised complication of HIV infection. There is uncertainty about the exact causes. HIV itself is one possible explanation, but loss of BMD has also been observed in people after they start antiretroviral therapy (ART). Specific classes of HIV drugs, most notably protease inhibitors (PIs), as well as some […]